Jump to content

Help Solve OR Burn Mystery!!

Operating Room   (2,783 Views | 18 Replies)
by a.smithrn a.smithrn (New) New

193 Profile Views; 6 Posts

You are reading page 2 of Help Solve OR Burn Mystery!!. If you want to start from the beginning Go to First Page.

6 Posts; 193 Profile Views

That's a really interesting new perspective! But, all the burned areas are completely covered by towels and drapes. None of the exposed skin has been burned. Maybe, though, the heat of the lights is making heat pockets under the drapes?

Share this post


Link to post
Share on other sites

morelostthanfound has 27 years experience as a BSN and specializes in CVOR, General/Trauma Surgery.

1 Follower; 267 Posts; 5,259 Profile Views

Two thoughts; This area is sometimes near where the bovie (electrocautery) holster is placed for surgery (not actually in the axilla, but close to)-maybe the surgeon or the assistant is leaning in and inadvertently activating the pencil when not holstered?. Another idea-could these injuries not actually be true 'burns' but instead skin tears (shearing) from the draw sheets used to tuck the patient's arms?

Share this post


Link to post
Share on other sites

294 Posts; 1,156 Profile Views

Hello,

I know somebody who was a dialysis patient. She had a temporary catheter placement in the chest (she always did peritoneal dialysis, but had to have an operation, thus the temporary switch to hemodialysis). Anyway, she went in for placement, they put chloraprep on there and after they were done, Tegaderm was placed. Lo' and behold, her skin starting to lift up and peel off like a burn within the next few days. She said it hurt like hell too. I don't think it was to the degree you're talking about, but I saw it and it did look like a burn.

She now has it listed that she is allergic to Tegaderm on the chest area. She's actually okay w/ Tegaderm anywhere else, but for some reason the chest area was ultra sensitive.

Who knows, it could've been the combination of chloraprep and tegaderm, or just one or the other. Either way, she had a bad reaction and those were the the things used.

Share this post


Link to post
Share on other sites

DowntheRiver has 5 years experience and specializes in Urgent Care, Oncology.

896 Posts; 14,002 Profile Views

Hello,

I know somebody who was a dialysis patient. She had a temporary catheter placement in the chest (she always did peritoneal dialysis, but had to have an operation, thus the temporary switch to hemodialysis). Anyway, she went in for placement, they put chloraprep on there and after they were done, Tegaderm was placed. Lo' and behold, her skin starting to lift up and peel off like a burn within the next few days. She said it hurt like hell too. I don't think it was to the degree you're talking about, but I saw it and it did look like a burn.

She now has it listed that she is allergic to Tegaderm on the chest area. She's actually okay w/ Tegaderm anywhere else, but for some reason the chest area was ultra sensitive.

Who knows, it could've been the combination of chloraprep and tegaderm, or just one or the other. Either way, she had a bad reaction and those were the the things used.

I work in Oncology where we use a lot of Chloraprep + Tegaderm for port access. Most people have a reaction when Chloraprep is used and then not allowed to dry as the Tegaderm is immediately applied. The area under the Tegaderm remains moist and can cause rash, redness, and blistering. Since we started making sure the skin is very dry before accessing we've severely cut down on Tegaderm allergies.

Also, I've noticed that a lot more people react to Chloraprep than Tegaderm.

Share this post


Link to post
Share on other sites

Hoosier_RN has 20 years experience as a MSN and specializes in LTC, home health, hospice, ICU, ER, dialysis.

4 Followers; 1,673 Posts; 3,533 Profile Views

I work in Oncology where we use a lot of Chloraprep + Tegaderm for port access. Most people have a reaction when Chloraprep is used and then not allowed to dry as the Tegaderm is immediately applied. The area under the Tegaderm remains moist and can cause rash, redness, and blistering. Since we started making sure the skin is very dry before accessing we've severely cut down on Tegaderm allergies.

Also, I've noticed that a lot more people react to Chloraprep than Tegaderm.

I work in dialysis and was going to say the same thing.

Share this post


Link to post
Share on other sites

Argo has 10 years experience and specializes in Peri-Op.

1,221 Posts; 15,111 Profile Views

I have seen the same thing with chloraprep and duraprep with the addition of a dressing placed immediately after without it drying prior to adhesion. Tegaderm, hypafix tape, medipore...... we wipe off what we can after surgery, dry it and then put dressings.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.